Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at May 8, 2021, 4:07 PM EDT for Richmond County, New York; Union County, New Jersey. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2021, 4:07 PM EDT (20:07 UTC)
- Expired
- May 8, 2021, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
Counties Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WWUS81 KOKX 082007
SPSOKX
Special Weather Statement
National Weather Service New York NY
407 PM EDT Sat May 8 2021
NJZ107-108-NYZ074-082045-
Eastern Union-Western Union-Richmond (Staten Is.)-
407 PM EDT Sat May 8 2021
...A SHOWER WILL AFFECT UNION AND RICHMOND COUNTIES...
At 405 PM EDT, an area of showers was located near Plainfield,
moving southeast at 15 mph.
Brief heavy rainfall along with Pea size to half inch hail are
possible with these showers.
Locations impacted include...
Plainfield, Linden, Summit, Huguenot, Tottenville, Clark, Union,
Oakwood, Annadale, Westfield, Rahway, Scotch Plains, Cranford,
Roselle and Roselle Park.
LAT...LON 4050 7428 4051 7426 4055 7425 4056 7422
4059 7421 4060 7422 4059 7429 4061 7431
4059 7446 4060 7446 4062 7442 4067 7440
4065 7445 4067 7446 4074 7437 4072 7430
4055 7408 4054 7410 4050 7422
TIME...MOT...LOC 2005Z 321DEG 14KT 4066 7441
$$
JCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at May 8, 3:25 PM EDT, 42 minutes earlier.
Area forecast discussion, May 8, 3:25 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service New York NY 325 PM EDT Sat May 8 2021 .SYNOPSIS... A surface trough passes across the region this evening. Weak high pressure briefly builds to the south tonight into Sunday morning before a warm front approaches Sunday afternoon into Sunday night. Low pressure develops along the front, moving across early Monday. High pressure then returns through the middle of the week. Another storm system approaches for late in the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A convergence zone along a weak low pressure/surface trough will slowly shift southeast and offshore by early this evening. The northeast also lies under a large upper level trough, with one closed upper low moving towards the Canadian Maritimes and a broader shortwave lying across the Middle Atlantic. Strong energy within the trough is pivoting to our south this afternoon and evening. The energy is providing PVA aloft and combining with the convergence zone to bring mainly scattered showers across NE NJ and portions of the NYC metro. Instability remains weak, but it is not out of the question for a lightning strike in any stronger showers. Pea-sized hail also is possible in stronger showers due to a low freezing level (around 5 kft) and relatively steep lapse rates. The HRRR has been handling the convection well today, and based on its recent runs, most of the convection should be south of the area or offshore around or just after 6 pm. The models also continue to indicate a spoke of energy over southern New England, which could develop a few showers across interior CT late this afternoon or early evening. Weak sea breeze convergence may also play a roll in the development of these showers. However, lingering subsidence and dry low level dew points may prevent much in the way of measurable rain here. Otherwise, the overall trend heading into the overnight is for the return of dry conditions and clearing skies. Clouds will linger longest out east. Light NW flow, mostly clear skies, and dry conditions will lead to a cool night with lows generally in the 40s, with some upper 30s possible across the interior.&& .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... The break in unsettled weather is temporary as another frontal system impacts the area late Sunday into Sunday night. Mostly clear skies to start Sunday along with weak ridging aloft will lead to dry conditions. A surface high will push off the southern Middle Atlantic, leading to a return S-SE flow developing across the area in the afternoon. A progressive middle level shortwave under a closed 500 mb low over southern Ontario approaches late in the day. A wave of low pressure ahead of the shortwave develops moves out of the midwest towards the Ohio Valley by evening. The associated warm front is expected to lie well south of the area in the evening. Clouds will increase in the afternoon. There may also be a band of rain well ahead of the system as region is progged to lie within the right entrance of a 100-120 kt departing upper jet. The location of this potential band of rain continues to fluctuate in the models, but recent trends give enough confidence in increasing PoPs with the likelihood of rain by evening across the western half of the area. Rain will continue to overspread the region Sunday night as the warm front approaches. The warm front should end up getting close to the area, but not fully lift north as the low pressure rides along it late Sunday night. A consensus of the latest model runs takes the low just south of Long Island after midnight. The rain should be most widespread the first half of the night before a middle level dry slot brings tapers the rain off from west to east. Rainfall amounts are expected to range from about three tenths to six tenths, highest north of the NYC metro and Long Island. Highs on Sunday should be in the lower 60s for most. Lows Sunday night range from around 45 to 50 degrees. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Nearby low pressure exits east on Monday with lingering showers possible in the morning. Surface ridging will occur during the rest of the day through Tuesday morning with dry weather. A longwave trough with embedded shortwaves then approach from the Great Lakes. A cold pool aloft will destabilize the mid levels somewhat Tuesday afternoon, but overall moisture appears to be lacking for any mention of showers at this time. The upper trough axis should be to our east by Wednesday morning with high pressure building back in at the surface and keeping us dry through Thursday. Global models disagree on the surface features here Friday and Saturday, but show some longwave troughing. Any low pressure system would be relatively weak given the progged amplitude of the longwave trough. Will go with lower-end PoPs for this time period for the potential of a surface trough or weak low impacting the weather. High temperatures through the long term generally around or a few degrees below normal. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A weak wave of low pressure will push offshore tonight. Weak high pressure builds in tonight before another low pressure pushes in Sunday afternoon. Generally, VFR conditions should continue through TAF period. There is a chance for MVFR conditions today as showers from the approaching low move through the terminals (mainly for the metro terminals). While it's not expected to rain continuously, showers may be intermittent this afternoon. There is a very low chance of a heavier shower with embedded thunder mainly for the westernmost terminals this afternoon but probability and confidence is low enough to not include it in the TAFs. However, these strong showers or thunderstorms could limit visibilities 3 SM, but 5 SM is more likely. Additionally, pea sized hail is also possible with any of these strong showers or thunderstorms. Best chance for these stronger showers and thunderstorms is 20-22Z, after which time the showers should push south and east of the terminals. Generally light SE to S winds then shift from S to NW from mid afternoon into late this evening. Winds shift back to the W late tonight and SW late Sunday morning. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments may be needed for the timing of showers and category changes. .OUTLOOK FOR 18Z SATURDAY THROUGH THURSDAY... .Sunday...Mainly VFR. W-SW wind gusts 15-20 kt, mainly during the day. MVFR to IFR possible at night with rain becoming likely. .Monday...MVFR to IFR possible with chances of rain. .Tuesday...Mainly VFR. NW wind gusts 20-25 kt .Wednesday...VFR. NW wind gusts to around 20 kt. .Thursday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... Conditions remain well below SCA criteria on the waters through tonight. Winds on the waters will increase Sunday ahead of an approaching frontal system. Most wind gusts will peak around 20 kt, but a gust up to 25 kt cannot be ruled out east of Moriches Inlet late Sunday afternoon into early Sunday evening. Winds should stay around 20 kt or less for much of Sunday night as well. Ocean seas gradually build late Sunday and especially Sunday night. 5 ft seas become likely by early Monday morning. Since winds on the waters look marginally small craft at worst late Sunday/Sunday night and seas do not build to criteria till late Sunday night, have elected to hold off on issuing an SCA at this time. Winds should remain below 25kt on Monday, however a lingering swell on the ocean will maintain advisory conditions through the day and into the evening hours. An offshore flow of 10-15 kt expected thereafter through Tuesday afternoon with sub-advisory conditions. The pressure gradient then tightens over the waters and SCA conds will therefore be possible over the ocean Tuesday night into Wednesday morning. An approaching high pressure ridge otherwise results in sub-advisory conds Wednesday afternoon through Thursday night. && .HYDROLOGY... No hydrologic impacts are expected through next week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/DS NEAR TERM...DS SHORT TERM...DS LONG TERM...JC AVIATION...JP MARINE...JC/DS HYDROLOGY...JC/DS
Hazardous weather outlook, May 8, 3:26 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service New York NY 326 PM EDT Sat May 8 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-091930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 326 PM EDT Sat May 8 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-091930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 326 PM EDT Sat May 8 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, May 8, 11:36 AM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service New York NY
1136 AM EDT Sat May 8 2021
NJZ004-006-103>108-NYZ074-081630-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten
Is.)-
1136 AM EDT Sat May 8 2021
...A LINE OF SHOWERS WILL AFFECT HUDSON...EASTERN PASSAIC...UNION...
SOUTHEASTERN BERGEN...ESSEX AND RICHMOND COUNTIES...
At 1135 AM EDT, radar indicated showers were located along a line
extending from near Boonton to near Union to Matawan. Movement was
east at 15 mph.
Pea size hail is possible with these showers.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Linden, Orange, Bergenfield, Paramus
and Summit.
LAT...LON 4049 7428 4059 7421 4061 7435 4073 7438
4076 7436 4076 7438 4079 7437 4082 7433
4086 7432 4087 7434 4090 7433 4090 7427
4097 7428 4098 7412 4095 7391 4069 7403
4068 7406 4066 7405 4053 7411 4050 7422
TIME...MOT...LOC 1535Z 260DEG 10KT 4093 7436 4066 7427 4040 7422
DSSpecial weather statement, May 8, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
407 PM EDT Sat May 8 2021
NJZ107-108-NYZ074-082045-
Eastern Union-Western Union-Richmond (Staten Is.)-
407 PM EDT Sat May 8 2021
...A SHOWER WILL AFFECT UNION AND RICHMOND COUNTIES...
At 405 PM EDT, an area of showers was located near Plainfield,
moving southeast at 15 mph.
Brief heavy rainfall along with Pea size to half inch hail are
possible with these showers.
Locations impacted include...
Plainfield, Linden, Summit, Huguenot, Tottenville, Clark, Union,
Oakwood, Annadale, Westfield, Rahway, Scotch Plains, Cranford,
Roselle and Roselle Park.
LAT...LON 4050 7428 4051 7426 4055 7425 4056 7422
4059 7421 4060 7422 4059 7429 4061 7431
4059 7446 4060 7446 4062 7442 4067 7440
4065 7445 4067 7446 4074 7437 4072 7430
4055 7408 4054 7410 4050 7422
TIME...MOT...LOC 2005Z 321DEG 14KT 4066 7441
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:36 AM EDT | Special Weather Statement | OKX | Richmond | 54 min |
Nearby
Special Weather Statements in New York, 2021Special Weather Statements in New Jersey, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.